Are You Going to Use Finasteride for Hair Loss? Read This First

Sold in the market under the brand names Propecia and Proscar, finasteride is a medication that is intended to treat people who are suffering from hair loss.  In the early days, finasteride was just like other medications that were originally used to treat benign prostatic hypertrophy and prostate cancer. It turns out that patients who took finasteride for their prostate-related issues had experienced great results with it, along with a surprising bonus, and that is, the growth of hair.

Finasteride actually works by means of inhibiting or stopping type II 5-alpha reductase, the enzyme responsible for converting the hormone testosterone into dihydrotestosterone (DHT).  DHT, in turn, is the one responsible for losing one’s hair, resulting to baldness if not remedied.  Thus, simply put, the action of finasteride is to prevent the conversion of testosterone into DHT, and the end result would be the prevention of hair loss. This “favorable side effect” of preventing hair loss and promoting growth of new hair by finasteride is what made it famous in the pharmaceutical world, not by its primary use which is for treating benign prostatic hypertrophy and other prostate-related ailments. Read more…

Thanks for reading

Sam Solomon, the founding editor, leaves Canadian Medicine News after four years. He will be missed. Postings will continue under David Elkins and other medical and health policy writers.

It's been a pleasure for me to write and interact with our readers. I am leaving to study law, beginning this fall. In the meantime, I will be taking some time off to pursue some personal projects.

Thanks for reading.

- Sam Solomon, editor

5 comments:

said...

This was a great resource; we med bloggers will miss you and especially the rare Canadian perspective and timely exposition of relevant news bites.

Best wishes for your LLB and other adventures.

said...

" :( bye Sam

...will miss you with my morning coffee :(

Best to you on your studies.

Anonymous said...

Thanks to both of you, and thanks for your input over the years.
-Sam

said...

So sorry to see you go. Thank you so much for having published this blog.

said...

All the best, Sam, with your studies.

Interesting there is no explanation why you won't be replaced, and the blog will continue. Have the publishers deemed traffic to be too low here to maintain this blog? I hope not. The PE site is so dingy looking, and difficult to navigate (I usually don't bother).